Year : 2019 | Volume
: 61 | Issue : 4 | Page : 421--422
Valproic acid-induced acute pancreatitis
Ayush Jain, Ijasul Haque, Vandana Tayal, Vandana Roy
Department of Pharmacology, Maulana Azad Medical College, New Delhi, India
Department of Pharmacology, Maulana Azad Medical College, New Delhi
|How to cite this article:|
Jain A, Haque I, Tayal V, Roy V. Valproic acid-induced acute pancreatitis.Indian J Psychiatry 2019;61:421-422
|How to cite this URL:|
Jain A, Haque I, Tayal V, Roy V. Valproic acid-induced acute pancreatitis. Indian J Psychiatry [serial online] 2019 [cited 2021 Jun 19 ];61:421-422
Available from: https://www.indianjpsychiatry.org/text.asp?2019/61/4/421/262804
Valproic acid (VPA) is a broad-spectrum antiepileptic drug, commonly used for the treatment of epilepsy. The best results are seen in symptomatic generalized, partial, and localization-related epilepsies. In addition, VPA is useful in bipolar disorder, migraine headache, and diabetic neuropathy-related pain. Valproate provides an advantage of fewer troublesome adverse effects than older anticonvulsants. Common adverse drug reactions (ADRs) of valproate are nausea, vomiting, sedation, dizziness, rash, alopecia, and weight gain. The rare ones include fulminant hepatitis, pancreatitis, encephalopathy, and pedal edema. The adverse effects it provokes can be dose dependent or idiosyncratic.
Acute pancreatitis is a rare, serious condition resulting from various factors such as gallstones, alcohol consumption, trauma, viral infection, and certain drugs (tetracycline, steroids, diuretics, co-trimoxazole, etc.). Drugs are responsible for 0.1%–2% of acute pancreatitis incidents. Sodium valproate is one of the common drugs which can result in drug-induced acute pancreatitis. Its incidence has been found to be higher in children and young adults.
Here, we report our experience of a patient with generalized tonic seizure disorder who developed acute pancreatitis caused by sodium valproate. The patient was a 22-year-old man, a known case of generalized tonic-clonic seizures for 6 months. He was prescribed oral sodium valproate 400 mg/day and was continuing the same for 6 months. After 6 months, the patient presented in the emergency department with the complaint of pain abdomen for 1 day. It was sudden in onset, progressive in nature, and associated with nausea and vomiting. There was no history of alcohol intake, smoking, gallstone disease, abdominal trauma, recent viral infection, concomitant self-medication, etc., On examination, the abdomen was distended, and moderate tenderness was present over the epigastric region. Routine tests were within normal limits. However, tests indicative of pancreatitis such as serum amylase and serum lipase were found to be markedly high at 813 U/L (seven times the normal value) and 762 U/L (six times the normal value), respectively. In an ultrasound abdomen, the pancreas was seen obscured. On monitoring, the plasma level of valproate was determined to be 67 μg/ml.
As the other possible causes of pancreatitis were ruled out, the patient was diagnosed as valproate-induced acute pancreatitis. Oral medication was stopped promptly, and intravenous antibiotics, fluid, electrolytes, and levetiracetam were started. The patient improved after 1 week and was discharged after 10 days with oral levetiracetam 500 mg twice daily. There was no recurrence of pancreatitis on subsequent follow-up. We determined the causality using the WHO-Uppsala Monitoring Centre (UMC) causality assessment scale. The causality was “probable” according to the WHO-UMC scale. This case was reported to the ADR monitoring center under the Pharmacovigilance Programme of India.
The first case of valproate-associated acute pancreatitis was reported in 1979 and since then, around 120 cases have been published in medical literature including few fatal cases. Management of the drug-induced pancreatitis involves withdrawal of the offending drug and supportive care to the patient. However, patient outcomes have been observed to vary from full recovery after discontinuation of drug to severe acute pancreatitis and death. We observed full recovery of the patient after discontinuation of therapy. The mechanism of injury to the pancreas due to VPA is not well understood. The proposed mechanisms of the action of VPA-induced acute pancreatitis are a direct toxic effect of free radicals on the pancreatic tissue and a depletion of superoxide dismutase, catalase, and glutathione peroxidase.
Pancreatitis has also been reported to develop as an idiosyncratic reaction within 1 week to 8 years of exposure to sodium valproate, with no association between dosage and serum levels of valproate. This case appears to be of idiosyncratic pancreatitis. The patient developed pancreatitis after 6 months of therapy with valproate. The dosage given to the patient was well within the maximum tolerated dose range. Similarly, the serum sodium valproate level on admission was 67 μg/ml, which was within the normal therapeutic range (50–125 μg/ml). Other VPA-related idiosyncratic reactions reported are alopecia, bone marrow aplasia, and immune-mediated hepatotoxicity.
Acute pancreatitis, although rare, is a potentially fatal complication in patients taking valproate. Thus, physicians should be vigilant and counsel patients about the early symptoms and signs of pancreatitis so that patients seek immediate medical attention if these symptoms develop.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Tripathi KD. Essentials of Medical Pharmacology. 8th ed. New Delhi: Jaypee Brothers; 2018. p. 444.|
|2||Cho S, Atwood JE. Peripheral edema. Am J Med 2002;113:580-6.|
|3||Jones MR, Hall OM, Kaye AM, Kaye AD. Drug-induced acute pancreatitis: A review. Ochsner J 2015;15:45-51.|
|4||Gerstner T, Büsing D, Bell N, Longin E, Kasper JM, Klostermann W, et al. Valproic acid-induced pancreatitis: 16 new cases and a review of the literature. J Gastroenterol 2007;42:39-48.|
|5||Santos BL, Fernandes RM, Neves FF. Valproic acid-induced pancreatitis in an adult. Arq Neuropsiquiatr 2010;68:135-6.|
|6||Yazdani K, Lippmann M, Gala I. Fatal pancreatitis associated with valproic acid: Review of the literature. Medicine (Baltimore) 2002;81:305-10.|
|7||Zaccara G, Franciotta D, Perucca E. Idiosyncratic adverse reactions to antiepileptic drugs. Epilepsia 2007;48:1223-44.|